MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII MIS DCF AP CT BLK 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII MIS DCF AP CT BLK 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71441154
Medical Device Problem Codes Break (1069); Component Missing (2306); Separation Failure (2547)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/28/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after procedure tka the surgeon did not notice the missing peg from the cutting block until postoperative x-ray (during the procedure the surgeon followed proper technique in placement and removal of the 4 in 1 cutting block).The procedure was completed without delay.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the missing peg was confirmed.Other eleven devices were received, a visual inspection was conducted, but the stated failure mode could not be confirmed.The devices have the components in question intact and show signs of extensive use.The clinical/medical investigation concluded that, based on the information provided, a user/procedural variance was a contributing factor to the reported event, as the missing block peg was not identified via inspection of the instrument post-usage.The block and its parts are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.The assessed patient impact was the retained foreign body noted in the post-op x-ray provided; however, although unlikely, the possibility of micro-motion, migration, and local irritation/discomfort could not be completely ruled out.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse, procedural variance or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII MIS DCF AP CT BLK 6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10176766
Report Number1020279-2020-02625
Device Sequence Number2153545
Product Code HRY
UDI-Device Identifier03596010497222
UDI-Public03596010497222
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71441154
Device Catalogue Number71441154
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer08/17/2021
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date08/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;